Development of Pacemaker Lead Thrombosis in a Patient with Atrial Fibrillation during Apixaban Treatment
Apixaban was introduced in clinical use for nonvalvular atrial fibrillation as an alternative to warfarin. There is a dearth of information regarding apixaban use in patients suffering from atrial fibrillation with intracardiac foreign bodies such as pacemaker leads. In this report, we describe a 72-year-old female patient with a complaint of weakness in both legs of a few days’ duration. She was detected to have a thrombus over the pacemaker lead and inside the left atrial appendage during apixaban treatment. After the discontinuation of apixaban and the commencement of warfarin, the thrombus was resolved. Our case is the first report to show that apixaban treatment (5 mg, twice daily) may not prevent the development of pacemaker lead thrombosis in patients with atrial fibrillation.
Rahbar AS, Azadani PN, Thatipelli S, Fleischmann KE, Nguyen N, Lee BK. Risk factors and prognosis for clot formation on cardiac device leads. Pacing Clin Electrophysiol. 2013;36(10):1294-1300.
Habib G, Hoen B, Tornos P, et al. Guidelines on the prevention, diagnosis, and treatment of infective endocarditis (new version 2009): the Task Force on the Prevention, Diagnosis, and Treatment of Infective Endocarditis of the European Society of Cardiology (ESC). Endorsed by the European Society of Clinical Microbiology and Infectious Diseases (ESCMID) and the International Society of Chemotherapy (ISC) for Infection and Cancer. Eur Heart J. 2009;30(19):2369-2413.
Buttigieg J, Asciak R, Azzopardi CM. Pacemaker lead-associated thrombosis in cardiac resynchronisation therapy. BMJ Case Rep. 2015;2015.
Novak M, Dvorak P, Kamaryt P, Slana B, Lipoldova J. Autopsy and clinical context in deceased patients with implanted pacemakers and defibrillators: intracardiac findings near their leads and electrodes. Europace. 2009;11(11):1510-1516.
Kirchhof P, Benussi S, Kotecha D, et al. 2016 ESC Guidelines for the management of atrial fibrillation developed in collaboration with EACTS. Eur Heart J. 2016;37(38):2893-2962.
Copyright (c) 2019 The Journal of Tehran University Heart Center
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.